Hail, Hughes
- When
- May 4, 3:40 PM CST
- Where
- Hughes County, Pierre
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.367, -100.333
4 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 4, 2:40 PM CST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 340 PM CDT SUN MAY 4 2003 .SHORT TERM... FORECAST CONCERN WILL CONTINUE TO BE PRECIP CHANCES AND COVERAGE FROM TONIGHT INTO TUESDAY. OVERALL DIFFERENCES IN UPPER HEIGHT FIELD BETWEEN ETA AND GFS NOT TOO TERRIBLY DIFFERENT. FOR TONIGHT UPPER LOW LINGERING OVER NORTHERN PLAINS WILL BEGIN TO GET SHEARED OUT IN UPPER LEVEL FLOW WHICH WILL PUT CWA IN PROLONGED PERIOD OF WEAK UPPER LEVEL PVA. AREA OF VERY STRONG ISENTROPIC LIFT LOCATED SOUTH OF CWA ACROSS CENTRAL NEBRASKA. UPPER SHORT WAVE ALSO AIDING IN CONVECTIVE DEVELOPMENT ACROSS CENTRAL NEBRASKA. LOW LEVEL INVERTED TROUGH AXIS WILL BISECT CWA FROM TONIGHT INTO MONDAY AND WITH WEAK UPPER WAVES CONTINUING TO ROTATE AROUND UPPER LOW WILL CONTINUE TO HAVE CHANCE OF SHOWERS AND EARLY EVENING THUNDERSTORMS GOING IN GRIDS TONIGHT. RUC DATA SHOWING 1000 J/KG CAPES ACROSS CENTRAL SOUTH DAKOTA BY LATE THIS AFTERNOON BUT 0-6 KM SHEAR VALUES VERY MARGINAL AROUND 20 KNOTS OR SO. FREEZING LEVELS REMAIN FAIRLY LOW AROUND 7-8 THOUSAND FEET SO MAY HAVE TO CONTEND WITH A FEW SMALL HAIL PRODUCING STORMS EARLY THIS EVENING ACROSS CENTRAL SOUTH DAKOTA. AS FAR AS PRECIP COVERAGE...THINK THAT BEST COVERAGE WILL BE ACROSS FAR EASTERN CWA. THIS AREA STAYS IN MOISTER LOW LEVEL SOUTHEAST FLOW OVERNIGHT AND DO EXPECT CENTRAL PLAINS SHORT WAVE TO LIFT NORTHEAST AND THEN WRAP BACK AROUND TO NORTHWEST INTO THE EASTERN DAKOTAS BY EARLY MORNING AND HAVE INCLUDED LIKELY POPS ACROSS EASTERN CWA. FOR MONDAY EXPECT LOW LEVEL HEIGHT MINIMUM TO CONTINUE TO LIFT NORTHEAST AND SHOULD BE ABLE TO MIX DOWN SOME STRONGER NORTHWEST WINDS ACROSS SOUTHWEST CWA BY AFTERNOON WITH PASSAGE OF TROUGH AXIS. STILL SHOULD MAINTAIN SOME MAGNITUDE TO LOW LEVEL CONVERGENCE ACROSS NORTHERN CWA IN VICINITY OF INVERTED TROUGH AXIS AND HAVE GONE WITH LIKELY POPS FOR RAIN SHOWERS ACROSS NORTHERN TIER. BY TUESDAY NIGHT INTO FIRST PART OF WEDNESDAY SHOULD BEGIN TO DRY THINGS OUT AS DAKOTAS GET INTO A DRIER NORTHWEST FLOW REGIME AS UPPER RIDGE AXIS APPROACHES. ALOT OF UNCERTAINTY FOR PRECIP POTENTIAL FOR WEDNESDAY. HAVE WENT WITH ETA/CANADIAN CONSENSUS IN THIS FORECAST WHICH IS SLOWER TO MOVE UPPER RIDGE AXIS EASTWARD. BEST CHANCE OF PRECIP FOR WEDNESDAY LOOKS TO BE WELL NORTH OF CWA IN SOUTHERN CANADA IN STRONGER LOW LEVEL CONVERGENCE ZONE DOWNSTREAM OF NORTHERN STREAM UPPER TROUGH. WEAKER SOUTHERN STREAM WAVE PROGGED BY MODELS TO LIFT NORTHEAST INTO NORTHERN PLAINS ON WEDNESDAY NIGHT AND WILL KEEP SLIGHT CHANCE OF THUNDERSTORMS GOING ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. .EXTENDED...THURSDAY THROUGH SUNDAY A BIT OF A TRICKY PATTERN SETTING UP DURING THE EXTENDED PERIOD WITH THE MODELS NOT AGREEING REAL WELL ON THE PATH THAT A SERIES OF SHORTWAVES WILL TAKE. WILL STICK CLOSER TO THE GFS AS IT SEEMS TO BE THE MOST CONSISTENT. THE BEST CHANCES FOR PRECIPITATION LOOK TO COME ON THURSDAY AND AGAIN ON SATURDAY WITH THE TWO STRONGEST WAVES MOVING THROUGH DURING THOSE TIMES. AT THE SURFACE...A LOW WILL BE OVER KANSAS AND SOUTHERN NEBRASKA EARLY...THEN MOVES TO IOWA/NORTHERN MISSOURI BY FRIDAY MORNING...WRAPPING SHOWERS AROUND IT INTO THE CWA. HIGH PRESSURE PUSHES IN BEHIND THIS SYSTEM ON FRIDAY...THEN AN ELONGATED DOUBLE BARRELED LOW SLIDES ACROSS THE PLAINS ON SATURDAY...LIKELY BRINGING MORE SHOWERS TO THE REGION. ANOTHER HIGH MOVES IN TO DRY THINGS OUT AGAIN ON SUNDAY. TEMPERATURES WILL CONTINUE TO BE RIGHT AROUND NORMAL WITH H85 TEMPS REMAINING IN THE SINGLE DIGITS ABOVE ZERO. .ABR...NONE. MARSILI/PARKIN
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-051000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 505 AM CDT SUN MAY 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM WILL CAUSE THUNDERSTORMS AND RAIN SHOWERS TODAY AND TONIGHT. THESE STORMS WILL LIKELY PRODUCE STRONG WINDS...BRIEF HEAVY RAIN...AND SMALL HAIL. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH THERE IS A SLIGHT CHANCE THAT ONE OF THESE STORMS COULD BECOME SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.
The Aberdeen radar (KABR), 194 km away, was scanning. The volume nearest the first event began at 21:37 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358018, 5358020, 5358019, 5358021.